Flying Blind

When I was little I was convinced a monster lived under my bed. Every night just after brushing my teeth and getting into my P.J’s I’d make a bee line for the bed and hide under the covers. Spending the night terrified that if I moved or breathed the monster would get me. Even though at night I was frightened for my life, I woke up every morning refreshed and unafraid. Somehow, I knew the monster could never survive the light of day.

After years of yoga, personal reflection, and trauma work I now know why I was so afraid. Having lost my mother suddenly at the age of 10, I projected the shock and fear into an external threat. As an adult and the author of my thoughts, I understand that I can only ever be the source of anything I project. The monster wasn’t separate to me, it was a part of my psyche supporting me to make sense of the incomprehensible. Mothers aren’t supposed to die and leave their 10 year old daughters.

Being with fear and uncertainty is something I deal with every day as someone who lives with type 1 diabetes. I spend my whole day managing risk. Most of the time I get it right. But every now and then I don’t.

unrecognizable mother holding hands with daughter

To describe the onset of a mild low is easy. There’s the feeling of ants crawling around my middle. The rushing to the loo, the increased heart rate. A kind of hyper vigilance and anger all at the same time.  But when the low is severe? With no warning? That’s something that defies words.

Last night was just like any other. We’d gone for our afternoon walk and I decided to water the plants. I’d kept my CGM in my coat pocket, so I could keep an eye on my levels. Often around sunset I dip low as my long acting insulin wears off. As my numbers were more than steady I decided to do some weed pulling. No more than 10 minutes, knowing that any kind of gardening induces a low. Still, after checking my blood sugar I was in the clear. A nice steady 5.0 mmol.

I came inside, prepared my dinner and then decided to have a shower. I took my long acting shot for the evening ( I split my dose), checked my level, it was 5.3 and hopped in the shower. I checked again when I got out and due to my CGM getting damp it read 5.6 with an upward arrow. Great, I thought to myself, I’ll check again in five minutes when the heat from the shower dissipates. On my mat, I started my evening practice. After a few poses I felt a strange tingling around my middle. Knowing that that is one of my ‘tells’ for a low, I checked my CGM, it said 5.4… I  decided to cross check with my glucometer just in case.

Thank GOD I did! It said 2.9!

I freaked, checked another finger, while at the same time trying to wrack my brain as to where my glucose tabs were. Once the other finger came back with the same number I ran upstairs, realised they were downstairs and ran to them and shoved four tabs in my mouth at once. My heart rate was through the roof, I had no idea if 12 carbs was enough. Everything went into soft focus. All I could do was feel my heart rate pounding, the sweat running from every pore, the thoughts in my mind jumbling with no coherence. While John went upstairs to get his phone (in case he had to call the ambulance) I ate another glucose tab thinking 15 carbs would be better than 12. Then suggested we get the hypo kit out of the fridge, unused, not even looked at since purchase.

I tried to read the instructions to John. “What is this for? “He asks, “Just in case I pass out.” I am trying to read the instructions and stuck on number 2, which says, slowly inject the water into the vial. I’m thinking but where is the water? Do we have to get the water from the tap and put it in? John is saying there are pictures of what to do on the inside lid of the kit. I don’t understand the pictures, I don’t understand the instructions, I’m sweating profusely now. I check my CGM it’s a straight down arrow

NOT GOOD! I down another three glucose tabs so that’s 15 + 9= OMG don’t even know how much I took. Was it too much? Not enough? I can’t set my timer to make sure its been 15 minutes since I took the tabs. I can’t do anything but try and explain that we only need the hypo kit if I am unconscious. “Whatever you do John, don’t put the needle in the vial we cant waste the kit.”

We hang in the balance, check my blood sugar with the meter which is much more reliable than my CGM at this point and see it’s the same number as it was five minutes ago. Not going down. Phew, but not going up.

I start to really feel the low now. I feel faint, sick to my stomach, weird as F…ck.

And then inch by inch it creeps up. John puts away the hypo kit. I sit in a stupor. Even though my blood sugar is back up past 4mmol (that’s a normal range) my brain is not online. It’s worse than the feeling after a panic attack. I’m literally numb. All the while my only thought is why?

Why did I drop in 20 minutes from 5.4 to 2.9? I knew it had to be something to do with the long acting Insulin, somehow it had absorbed too quickly. Maybe the shower and the heat? But how much was absorbed and how long would it last. Was there a danger of going low again? This had happened just before dinner and I had to inject meal time insulin for that. Would they interact? Was eating and injecting going to endanger me again? And why didn’t I know more about this? Where are the formulas and strategies for this unexpected scenario? Why can’t our HCP help us to be prepared for these kinds of situations? They send us home with the basics. Eat, inject, treat a low with 15 carbs. That’s it? Talk about flying blind.

Once I could properly operate machinery again I sent a message to some of my allies in the DOC (diabetes online community). Their response was so immediate that I cried.

One friend mentioned that I should split my meal time dose just to be safe. Take a unit at the start of the meal and maybe another one two hours later. Another friend assured me that at 2.6 mmol 24 carbs worth of glucose tabs was the right amount to treat the low and my levels would soon stabilise. She also mentioned taking less insulin for the meal and watching every 30 minutes to see what happens. If I saw my levels spiking, then that was a sign to take more insulin. After a ton of messages back and forth, she admitted she couldn’t ‘tell’ me what to do and that I would have to trust my intuition and decide. Everybody reacts differently to every food.  She reminded me that I have diabetes, it’s okay to have high levels, better to be high than low.

I decided to dose 15 minutes after the meal when I saw the upward trend and took ½ a unit less than normal. My blood sugar spiked. I survived.

It’s morning now and the sun is shining. The monster firmly back in its cage. I am in awe of the women I reached out to and their instant support. I know they have had soul crushing lows and impossible highs and just like me make it through. Without those who have gone before us, how would we know the path to tread? How would we tame the monsters under the bed?

If there is one lesson, this low has taught me it’s to reach out and keep reaching out. Ask for help. Know you are not alone. Yes, ultimately, we have to make our own decisions when it comes to how to manage our diabetes. But for every potential choice there is a person with lived experience out there willing to support you, you need only ask.  

With great respect…

rachel